Format

Send to

Choose Destination
See comment in PubMed Commons below
J Oncol Pharm Pract. 2013 Jun;19(2):170-4. doi: 10.1177/1078155212443991. Epub 2012 Apr 13.

Sudden death possibly related to lenalidomide given for cardiac and muscle AL amyloidosis secondary to light chain deposition disease.

Author information

  • 1Krankenanstalt Rudolfstiftung, Vienna, Austria. fifigs1@yahoo.de

Abstract

OBJECTIVES:

Restrictive cardiomyopathy due to AL amyloidosis has not been reported as the cause of sudden death. The risk of sudden death in AL amyloidosis may be further increased by potentially cardiotoxic medication, as in the following case.

CASE REPORT:

In a 69-year-old female, AL amyloidosis from light-chain deposition disease manifested as gastrointestinal pseudo-obstruction, restrictive cardiomyopathy, and secondary myopathy. AL amyloidosis was histologically confirmed by endomyocardial biopsy and muscle biopsy. One month after initiation of steroids and lenalidomide the patient suddenly died during sleep. It is speculated that sudden death was due to restrictive cardiomyopathy, cardiotoxicity of lenalidomide, pulmonary embolism, sudden unexplained death in epilepsy syndrome or stroke. The possible causes of sudden death are discussed.

CONCLUSIONS:

This case shows that AL amyloidosis from light-chain deposition disease may predominantly affect the intestines, myocardium and the skeletal muscle and that lenalidomide may have a beneficial effect on the amyloidosis but should be given with caution for its potential arrhythmogenic and thrombogenic side-effects.

KEYWORDS:

Amyloidosis; cardiomyopathy; lenalidomide; monoclonal gammopathy; myeloma; side-effect; skeletal muscle

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk